Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 28, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 28, 2020, 3:54 PM CDT for Bates County, Henry County, Missouri. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2020, 3:54 PM CDT (20:54 UTC)
- Expired
- Apr 28, 2020, 4:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bates County, MO, Henry County, MO
The radar
The Pleasant Hill radar (KEAX), 51 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 3:51 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -553 J/kg
- Mixed-layer LCL
- 1086 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
595
WUUS53 KEAX 282054
SVREAX
MOC013-083-282130-
/O.NEW.KEAX.SV.W.0028.200428T2054Z-200428T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
354 PM CDT Tue Apr 28 2020
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southwestern Henry County in west central Missouri...
Northeastern Bates County in west central Missouri...
* Until 430 PM CDT.
* At 354 PM CDT, a severe thunderstorm was located near Butler,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Butler, Adrian, Urich, Montrose, Passaic and Ballard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3822 9441 3840 9440 3845 9408 3844 9407
3846 9407 3847 9398 3836 9393 3821 9396
TIME...MOT...LOC 2054Z 263DEG 25KT 3832 9431
HAIL...1.00IN
WIND...60MPH
$$
Leighton2 follow-up statements
622
WWUS53 KEAX 282119
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
419 PM CDT Tue Apr 28 2020
MOC013-083-282130-
/O.CON.KEAX.SV.W.0028.000000T0000Z-200428T2130Z/
Henry MO-Bates MO-
419 PM CDT Tue Apr 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHWESTERN HENRY AND NORTHEASTERN BATES COUNTIES...
At 419 PM CDT, a severe thunderstorm was located 8 miles northwest of
Montrose, or 14 miles northeast of Butler, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Urich, Montrose and Ballard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3822 9421 3843 9421 3845 9408 3844 9407
3846 9407 3847 9398 3836 9393 3821 9396
TIME...MOT...LOC 2119Z 263DEG 25KT 3834 9409
HAIL...1.00IN
WIND...60MPH
$$
Leighton982
WWUS53 KEAX 282129
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
429 PM CDT Tue Apr 28 2020
MOC013-083-282139-
/O.EXP.KEAX.SV.W.0028.000000T0000Z-200428T2130Z/
Henry MO-Bates MO-
429 PM CDT Tue Apr 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HENRY AND
NORTHEASTERN BATES COUNTIES WILL EXPIRE AT 430 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Missouri.
LAT...LON 3822 9421 3843 9421 3845 9408 3844 9407
3846 9407 3847 9398 3836 9393 3821 9396
TIME...MOT...LOC 2129Z 263DEG 25KT 3835 9402
$$
LeightonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 1:12 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Apr 28, 1:12 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 112 PM CDT Tue Apr 28 2020 .Discussion... Issued at 111 PM CDT TUE APR 28 2020 Primary forecast focus is on Severe Thunderstorms This Afternoon. We have been watching convective trends ahead of the surface front moving south/southeast out of Nebraska and into northeastern Kansas and northwestern Missouri. Farther west, the surface boundary is being influenced by what appears to be a secondary 850 low and a subtle 500mb short wave trough moving into northeastern Kansas. This has resulted in more stout convection developing across central Kansas. Over our neck of the woods, a subtle radar feature suggests a potential surface boundary well ahead of the front and current convection, just pushing through the KC Metro. This is depicted on Visible Satellite by a more focused line of cumulus, just weakly organized. It appears this subtle boundary may end up being a focus for initial organized convection as the front continues to push southward. This boundary appears to be focused along the western edge of a strong 925-850mb Theta-E axis, supported by the ribbon of lower 60s dewpoints cutting through western Missouri. Various flavors of Convective Allowing Models (CAMs) suggest robust initiation ahead of the front, near this boundary between 2 to 4 PM. 17Z special from Topeka reveals a sizable inversion with a very dry sub-cloud layer. Low level lapse rates are between 6 and 7 C/Km supporting an increased concern for damaging wind gusts with any convection. At present, most likely to see the initial line of strong to severe convection develop near/around Paola, KS to the south side of the KC Metro/Harrisonville to Marshall to Moberly; with a line of storms moving east and southeast into central Missouri through 6 to 7 PM. Overall, Wind will be the primary concern followed by hail. Wind gusts over 60 mph are more than likely with the strongest storms and can cause significant damage. As for tornadic potential; boundary layer winds are veered, out of the southwest, and are expected to remain so. Overall, not overly impressed with the tornadic potential, but given sufficient shear for rotating storms, a few spin-ups cannot be ruled out with the strongest storms. Overnight, after midnight, an area of showers will move into northwestern Missouri. With steep low level lapse rates, there's concerns we could see isolated wind gusts over 60 mph with this activity. At present, we will likely handle any strong wind gusts with Severe Storm warnings or Special Weather Statements. && .Aviation...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1158 AM CDT TUE APR 28 2020 TAF sites will have to contend with thunderstorm chances through the afternoon into the early evening. Ceilings are expected to remain at VFR, but drops in visibility are expected with any heavy thunderstorms. A break in rain is expected for much of the overnight with a second chance for showers early Wednesday morning along with strong northwest winds. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Kurtz Aviation...Kurtz
Hazardous weather outlook, Apr 28, 4:29 AM CDT, 11 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 429 AM CDT Tue Apr 28 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-290930- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 429 AM CDT Tue Apr 28 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe thunderstorms are possible this afternoon. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday Several chance for thunderstorms are possible Saturday through Monday. The chances of severe weather look low at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Apr 28, 3:09 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
309 PM CDT Tue Apr 28 2020
MOZ031-038-039-282045-
Carroll MO-Saline MO-Lafayette MO-
309 PM CDT Tue Apr 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CARROLL...WESTERN SALINE
AND LAFAYETTE COUNTIES UNTIL 345 PM CDT...
At 309 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mayview, or near Odessa, moving east at 50 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Marshall, Higginsville, Lexington, Concordia, Waverly, Wellington,
Corder, Alma, Malta Bend, Blackburn, Mayview, Wakenda, Miami, De
Witt, Dover, Aullville, Mount Leonard and Grand Pass.
This includes Interstate 70 in Missouri between mile markers 39 and
58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3907 9307 3894 9390 3913 9398 3921 9380
3921 9376 3922 9376 3944 9323
TIME...MOT...LOC 2009Z 250DEG 44KT 3905 9385
LeightonSpecial weather statement, Apr 28, 3:17 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
317 PM CDT Tue Apr 28 2020
KSZ060-MOZ043-053-054-282100-
Linn KS-Bates MO-Cass MO-Henry MO-
317 PM CDT Tue Apr 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINN...SOUTHEASTERN
CASS...SOUTHWESTERN HENRY AND BATES COUNTIES UNTIL 400 PM CDT...
At 317 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pleasanton, moving east at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Butler, Adrian, Garden City, Pleasanton, La Cygne, Mound City,
Archie, Linn Valley, Amsterdam, Amoret, Foster, Merwin, Passaic,
Worland and Ballard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3808 9493 3829 9499 3839 9471 3839 9461
3843 9461 3859 9414 3821 9400 3821 9405
3815 9406
TIME...MOT...LOC 2017Z 253DEG 36KT 3824 9476
LeightonSpecial weather statement, Apr 28, 3:22 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
322 PM CDT Tue Apr 28 2020
MOZ038-043>045-282100-
Cass MO-Johnson MO-Lafayette MO-Pettis MO-
322 PM CDT Tue Apr 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CASS...NORTHWESTERN
PETTIS...SOUTHEASTERN LAFAYETTE AND JOHNSON COUNTIES UNTIL 400 PM
CDT...
At 322 PM CDT, Doppler radar was tracking a strong thunderstorm near
Warrensburg, moving east at 40 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Warrensburg, Harrisonville, Knob Noster, Concordia, Holden, Garden
City, Whiteman Air Force Base, La Monte, East Lynne, Kingsville,
Whiteman Afb, Centerview, Emma, Strasburg, Gunn City, Fayetteville,
La Tour and Pittsville.
This includes Interstate 70 in Missouri between mile markers 60 and
62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3851 9437 3872 9440 3901 9350 3894 9350
3894 9343 3876 9336
TIME...MOT...LOC 2022Z 255DEG 33KT 3879 9385
LeightonThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 3:09 PM CDT | Special Weather Statement | EAX | Lafayette, Saline | 36 min |
| Apr 28, 3:13 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Lafayette, Saline | 47 min |
| Apr 28, 3:17 PM CDT | Special Weather Statement | EAX | Bates | 43 min |
| Apr 28, 3:22 PM CDT | Special Weather Statement | EAX | Cass, Johnson | 38 min |
| Apr 28, 3:40 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Henry, Johnson, Pettis | 35 min |
| Apr 28, 4:16 PM CDT | Special Weather Statement | EAX | Pettis | 44 min |
| Apr 28, 4:21 PM CDT | Special Weather Statement | EAX | Howard, Saline | 39 min |
| Apr 28, 4:58 PM CDT | Special Weather Statement | EAX | Cooper | 47 min |
| Apr 28, 5:12 PM CDT | Special Weather Statement | EAX | Bates | 33 min |
| Apr 28, 6:31 PM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 10 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.